Virginia, 2018Damaging Wind in Virginia, June 17, 2018
June 17, 2018 · NWS RNK · 1 event in 1 county or zone
A thunderstorm strengthened to severe levels over the city of Danville during the late evening of June 17th. This storm brought down a few trees and damaged a small communications tower.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm strengthened to severe levels over the city of Danville during the late evening of June 17th. This storm brought down a few trees and damaged a small communications tower.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 17, 9:55 PM EST, 1 hour earlier.
Area forecast discussion, Jun 17, 9:55 PM EST, 1 hour before
Area Forecast Discussion
National Weather Service Blacksburg VA
1055 PM EDT Sun Jun 17 2018
.SYNOPSIS...
Upper level ridging will continue to build into the area
through early next week bringing a period of mainly dry but hot
weather into Tuesday. A frontal boundary approaches from the
north by midweek resulting in better chances for showers and
storms Wednesday and Thursday.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 1054 PM EDT Sunday...Adjusted PoPs slightly to trend the
forecast dry in the Blue Ridge, with any residual slight
chance/isolated PoPs being in the VA/NC Piedmont and Southside
counties through the next couple hours. Widely scattered
convection has since waned along/west of the Blue Ridge, while
regional composite radar mosaic showing some heavier showers
mainly in Buckingham County and into northern Pittsylvania
County. Each of these showers are drifting southeast. They
should do so with little fanfare, though an occasional lightning
strike or two is still possible with about 1000 J/kg of MUCAPE
per SPC mesoanalysis.
It is a rather humid night with dewpoints everywhere at least in
the mid 60s, but in the Piedmont/Southside into the northern
Triad dewpoints are well into the 70s. As temperatures near
dewpoints - some locales already are, but are expected to as
dewpoints should be nearly steady-state this evening - it will
create an environment that favors patchy mist or fog. Haven't
seen as great a coverage the last couple nights which leads to
lowered confidence on development but it also hasn't been this
moist either. Areas that saw rain stand a favorable chance for
patchy fog, but also in the western river valleys (New,
Greenbrier, Holston) and into Southside/central VA Piedmont.
NAM-3km visibility progs lend support highlighting these
general areas. First of several rather humid/muggy nights
ahead - at least two more - with lows in the 60s to lower 70s.
Previous discussion follows...
Mid level wave over eastern West Va will continue to slide southeast
passing just east of the mountains this evening. Models continue to
show a spread in convection from the Blue Ridge east into early this
evening but overall mostly isolated coverage until things perhaps
become more organized to the southeast of the region by early tonight.
Thus maintaining low pops into this evening with best chances piedmont
and southern Blue Ridge espcly the NC mountains where ongoing instability
remains highest.
Wave exits overnight allowing upper ridging to edge a bit eastward as
500 mb heights build east behind the exiting shortwave. This should
allow any ongoing isolated convection to fade overnight with patchy fog
and perhaps some low clouds espcly east where any showers occurred.
Otherwise mainly clear but quite muggy with lows even milder than
last night per mid/upper 60s mountains to around 70 east.
Mid/upper ridge strengthens over the area on Monday with any added
shortwave energy riding in from the northwest quite weak and farther
east than today. Also seeing some slight warming/drying aloft as
subsidence looks stronger despite quite a moist low level environment
characterized by high instability under weak flow aloft. Latest
guidance also showing less convection given limited focus with main
coverage driven by orographics and differential heating per weak
west/northwest boundary layer flow. This supports mainly isolated
convection at best mountains, espcly Blue Ridge, so running with spotty
20/30 pops and mainly sunny elsewhere. Heat and humidity the main
concerns with highs likely reaching the mid 90s piedmont and 85-90
elsewhere outside of the higher elevations. However again appears that
weak downsloping may be enough to keep dewpoints in check with
subsequent heat index values below 105. Thus opting to hold off on
hoisting heat advisory headlines out east for now while maintaining
mention in the HWO.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 200 PM EDT Sunday...
A very warm upper ridge will be over the southeastern US on Tuesday.
Light southwest flow at the surface will help pump moisture into the
Appalachians and central mid Atlantic region. This will result in
hot and humid conditions with high heat index values. High
temperatures Tuesday will be in the mid to upper 90s east of the
Blue Ridge with heat index values over 100. Highs west of the Ridge
will generally be in the mid to upper 80s with heat index values in
the mid 80s to lower 90s.
Convection Tuesday afternoon and evening will primarily be over the
mountains and driven by differential heating, but short-lived with a
mid-level ridge also over the region. A few storms maybe able to
produce damaging winds as they decay during the evening. There is a
chance outflow driven thunderstorms could track across a line north
of Lewisburg WV to Lynchburg VA as a wave moves along a stalled
boundary along the Mason-Dixon line. Models have a wave tracking
from Cincinnati to Pittsburgh in the afternoon, then diving south
towards Richmond and Norfolk in the evening.
The upper level ridge sinks south on Wednesday which could send a
cold front from the Great Lakes towards the region Wednesday
afternoon and night. Both the GFS and ECM have a wave taking a
similar track to the one Tuesday, from Cincinnati to Pittsburgh then
diving south towards Richmond and Norfolk. This again will leave the
area in a mostly differential heating driven storms environment
confined mainly to the mountains with outflow driven storms along a
line north of Lewisburg WV to Lynchburg VA. The only difference
noted for Wednesday will be more areal coverage of storms across the
mountains.
High temperatures Wednesday may be slightly cooler with debris
clouds hang over the area, but it will still be warm and humid.
Highs Wednesday will be in the lower to mid 90s east of the Blue
Ridge with heat index values near 100. Highs west of the Ridge will
generally be in the mid to upper 80s with heat index values in the
mid 80s to lower 90s.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 200 PM EDT Sunday...
Model uncertainty leads to a low confidence in the long-term
forecast. The main difference with the GFS and the ECM is timing
with the GFS being a day faster than the ECM. This will affect
temperatures and when/if strong to severe weather will come across
the area.
The GFS sends a cold front into the area, stalling it from Lewisburg
WV to Danville VA by Thursday morning. A wave coming around the
upper level ridge, now over the Florida Panhandle, tracks along the
front and brings the chance for strong thunderstorms from Bluefield
WV to Raleigh NC south Thursday afternoon and night. Following this
convection, the front sinks south into North Carolina with a weak
insitu wedge over the area Friday. The GFS breaks the wedge on
Saturday with a weak frontal passage Saturday night.
The ECM keeps the front to our north Thursday with a wave tracking
from Pittsburgh PA to Norfolk VA. The ECM has this front bisecting
the area Friday with strong convection from Bluefield WV to Raleigh
NC Friday afternoon and night. The ECM also has a tropical system
off the Texas coast Thursday, which may strengthen the ridge
allowing for the delay in bringing the front into the region. The
ECM has an insitu wedge over the region Saturday eroding it with a
frontal passage on Sunday.
&&
.AVIATION /03Z MONDAY THROUGH FRIDAY/...
As of 700 PM EDT Sunday...
Though largely VFR, isolated to widely scattered slow-moving TSRA
exists within a few miles of either side of the Blue Ridge, from
about Roanoke southward into Watauga County in NC. Storms should
begin to fizzle shortly after sunset, but any storm that affects a
TAF site may yield brief MVFR-IFR restrictions and lightning.
Indicated VCSH and will need to tempo any imminent thunder threat.
Complex of storms over central WV needs to be watched but no
guidance presently brings this activity into our western airspace.
Otherwise, likely to see partly cloudy convective debris cirrus
clouds this evening. Should see radiation fog develop in the river
valleys overnight but visbys unlikely to reach lower than MVFR.
Winds light and variable.
After any fog thins out, Monday should feature similar conditions to
today: generally VFR, though the threat of showers and thunderstorms
again will exist with coverage tending isolated to widely scattered.
TAF sites near the Blue Ridge stand the best chance at TSRA Monday
but confidence too low to mention in TAFs attm. Weak pressure
pattern again supports light/variable surface winds.
Moderate confidence in the 00Z TAF.
.Extended Aviation Discussion...
High pressure looks to maintain control now into Tuesday with
most showers and storms staying just north and west of the
region until perhaps Tuesday evening or night. An approaching
cold front from the northwest may finally erode the ridge enough
to allow for better coverage of convection across the north on
Wednesday and over the southern and western sections into
Thursday. Otherwise overall VFR expected outside any storms.
Likely to see a continuation of late night visibility
restrictions due to fog across the mountain valleys impacting
locations like KLWB/KBCB, but for only a few hours around
daybreak each morning next week.
&&
.CLIMATE...
As of 200 PM EDT Saturday...
Record Highs Record warm Mins
June 17
Bluefield WV 92 in 1952 62 in 2003
Danville VA 99 in 1981 62 in 1965
Lynchburg VA 96 in 1944 73 in 1939
Roanoke VA 96 in 1944 74 in 1912
Blacksburg VA 88 in 1994 67 in 2015
June 18
Bluefield WV 92 in 1944 60 in 1927
Danville VA 98 in 1944 69 in 1979
Lynchburg VA 96 in 1944 71 in 1925
Roanoke VA 97 in 1925 73 in 1921
Blacksburg VA 88 in 2014 65 in 2004
June 19
Bluefield WV 91 in 1905 66 in 1920
Danville VA 102 in 1944 70 in 1968
Lynchburg VA 97 in 1944 73 in 1925
Roanoke VA 97 in 1944 73 in 2014
Blacksburg VA 89 in 1984 65 in 2015
June 20
Bluefield WV 91 in 1952 57 in 1920
Danville VA 102 in 1933 65 in 1956
Lynchburg VA 99 in 1964 74 in 1924
Roanoke VA 101 in 1931 76 in 2009
Blacksburg VA 90 in 1994 68 in 2009
&&
.EQUIPMENT...
As of 215 PM EDT Thursday...
The NOAA weather radio transmitter in Hinton, West Virginia that
is WXM72 and broadcasting at a frequency of 162.425 MHz is off
the air. Parts are on order to repair the transmitter, but there
is no known time of restoration. We apologize for any
inconvenience.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...JH
NEAR TERM...AL/JH
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...JH/WP
CLIMATE...RCS
EQUIPMENT...DSHazardous weather outlook, Jun 17, 8:03 AM EST, 14 hours 52 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Blacksburg VA
903 AM EDT Sun Jun 17 2018
NCZ001>003-018-019-VAZ007-009>020-022>024-032-WVZ042>044-507-508-
181315-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
903 AM EDT Sun Jun 17 2018
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ004>006-020-VAZ033>035-043>047-058-059-181315-
Stokes-Rockingham-Caswell-Yadkin-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
903 AM EDT Sun Jun 17 2018
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia
and west central Virginia.
.DAY ONE...Today and tonight.
Strong to isolated severe thunderstorms containing locally damaging
winds will be possible this afternoon into early this evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hot weather is expected Monday through Wednesday. Heat index values
above 100 degrees are likely during the afternoon each day, with
parts of the piedmont exceeding 105 degrees possibly Tuesday and
Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 17, 5:31 PM EST, 5 hours 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
631 PM EDT SUN JUN 17 2018
VAZ018-172300-
Craig-
631 PM EDT SUN JUN 17 2018
...A STRONG THUNDERSTORM WILL AFFECT EASTERN CRAIG COUNTY...
Until 700 PM EDT
At 629 PM EDT, a strong thunderstorm was located between New
Castle and Paint Bank...moving south at 5 mph.
Pea size hail is possible with this storm along with very heavy
rainfall. Portions of Virginia Highway 311 between Paint Bank and
New Castle will be impacted by this storm with very heavy rain,
minor flooding, and reduced visibility.
Locations impacted include...
New Castle...
and Abbott.
Do not drive your vehicle through flooded roadways.
LAT...LON 3761 8017 3760 8015 3761 8013 3759 8000
3755 7997 3751 8001 3744 8005 3742 8008
3738 8015 3738 8020 3737 8021 3760 8026
3762 8023
TIME...MOT...LOC 2229Z 341DEG 5KT 3756 8013
RABSpecial weather statement, Jun 17, 7:41 PM EST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
841 PM EDT SUN JUN 17 2018
VAZ015-180115-
Grayson-
841 PM EDT SUN JUN 17 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GRAYSON COUNTY...
Until 915 PM EDT
At 839 PM EDT, a strong thunderstorm was located between Flatridge
and Troutdale...moving west at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Sugar Grove...
Troutdale...
Volney...
Rugby...
and Bridle Creek.
LAT...LON 3672 8144 3672 8143 3674 8139 3675 8129
3676 8127 3676 8120 3659 8125 3662 8155
TIME...MOT...LOC 0039Z 101DEG 7KT 3670 8132
RABThunderstorm Wind, Danville (C)
- When
- June 17, 10:55 PM EST to 11:06 PM EST
- Where
- Danville (C) County, 5.24 mi WNW of Danville to 1.31 mi SSE of Danville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 36.609, -79.482
A few trees were uprooted or blown down by thunderstorm winds across the City of Danville, including on downed trees on Monument Street, Colquohoun Street, Ross Street and on Paxton Street, where a tree was blown onto a porch. Thunderstorm winds also damaged a communications tower on Christopher Lane.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Florida, June 17, 20181 death · 1 event
- Rip Current in Florida, June 17, 20181 death · 1 event
- Tornadoes and Hail in Nebraska, June 17, 2018$206,000 · EF1 · 18 events
- Damaging Winds in Minnesota, June 17, 2018$150,000 · 65 kt wind · 3 events
- Hail and Damaging Winds in Tennessee, June 17, 2018$25,000 · 1 in hail · 14 events
- Damaging Wind and Strong Wind in Louisiana, June 17 to 19, 20183 injured · 50 kt wind · 2 events
- Damaging Winds in Wisconsin, June 17, 2018$16,000 · 61 kt wind · 11 events
- Damaging Winds in Wisconsin, June 17, 2018$5,000 · 61 kt wind · 12 events
- Flash Flooding and Flooding in Wisconsin, June 17 to 23, 2018$8,000 · 11 events
- Flash Flood and Damaging Winds in West Virginia, June 17, 2018$11,000 · 50 kt wind · 7 events
- Tornado and Hail in Colorado, June 17, 2018EF0 · 7 events
- Hail and Damaging Winds in Wisconsin, June 17, 201856 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754613.